Alert archive / Mississippi / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 31, NWS Memphis, TN

March 28, 2014Panola County, Quitman County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Mar 28, 2014, 7:08 PM CDT for Panola County, Quitman County, Mississippi. It was in force for 52 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 28, 2014, 7:08 PM CDT (00:08 UTC)
Expired
Mar 28, 2014, 8:00 PM CDT
In force
52 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon

Counties Panola County, MS, Quitman County, MS

The radar

The Memphis radar (KNQA), 103 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 28, 7:20 PM CDTTSTM WND DMG4 W Batesville, MS7 ROAD OFF MACEDONIA RD WHICH CONNECTS TO HIGHWAY 6 HAS SEVERAL TREES DOWN SOME OF WHICH TOOK POWER LINES DOWN. A MOBILE HOME WAS BLOWN OFF ITS FOUNDATION AND SEVERAL HOMES HAD ROOF DAMAGE.
Mar 28, 7:25 PM CDTTSTM WND DMG4 W Batesville, MS7 ROAD OFF MACEDONIA RD WHICH CONNECTS TO HIGHWAY 6 HAS SEVERAL TREES DOWN SOME OF WHICH TOOK POWER LINES DOWN. A MOBILE HOME WAS BLOWN OFF ITS FOUNDATION AND SEVERAL HOMES HAD ROOF DAMAGE.
Mar 28, 7:25 PM CDTTSTM WND DMG6 Ene Crowder, MS7 ROAD OFF MACEDONIA RD WHICH CONNECTS TO HIGHWAY 6 HAS SEVERAL TREES DOWN SOME OF WHICH TOOK POWER LINES DOWN. A MOBILE HOME WAS BLOWN OFF ITS FOUNDATION AND SEVERAL HOMES HAD ROOF DAMAGE. 2 HOMES HAD MAJOR DAMAGE.
Mar 28, 7:25 PM CDTTSTM WND DMG6 Ene Crowder, MS7 ROAD OFF MACEDONIA RD WHICH CONNECTS TO HIGHWAY 6 HAS SEVERAL TREES DOWN SOME OF WHICH TOOK POWER LINES DOWN. A MOBILE HOME WAS BLOWN OFF ITS FOUNDATION AND SEVERAL HOMES HAD ROOF DAMAGE. 2 HOMES HAD MAJOR DAMAGE.
Mar 28, 7:25 PM CDTTSTM WND DMG8 Ene Batesville, MSSEVERAL TREES DOWN WHICH TOOK DOWN POWERS LINES ALONG CURTIS ROAD AND CURTIS-LOCKESTATION ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 28, 2:35 PM CDTSevere Thunderstorm WatchSPC7 hr
Mar 28, 6:22 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Little Rock, AR (KBYH), launched 00:00Z, 0.1 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2014-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2014-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-138 J/kg
Mixed-layer LCL
586 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
231 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

698 
WUUS54 KMEG 290008
SVRMEG
MSC107-119-290100-
/O.NEW.KMEG.SV.W.0031.140329T0008Z-140329T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
708 PM CDT FRI MAR 28 2014

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PANOLA COUNTY IN NORTHWEST MISSISSIPPI...
  NORTHEASTERN QUITMAN COUNTY IN NORTHWEST MISSISSIPPI...

* UNTIL 800 PM CDT

* AT 709 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR CURTIS
  STATION...OR 14 MILES WEST OF BATESVILLE...AND MOVING EAST AT 25
  MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3451 9026 3451 9020 3454 9020 3455 9017
      3455 8973 3418 8974 3417 9029
TIME...MOT...LOC 0009Z 268DEG 23KT 3435 9013

$$
2 follow-up statements
447 
WWUS54 KMEG 290039
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
739 PM CDT FRI MAR 28 2014

MSC119-290049-
/O.CAN.KMEG.SV.W.0031.000000T0000Z-140329T0100Z/
QUITMAN MS-
739 PM CDT FRI MAR 28 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN QUITMAN COUNTY IS
CANCELLED...

AT 739 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA 
...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. 
THEREFORE...THE SEVERE THUNDERSTORM WARNING IS CANCELLED.

.A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT FOR THE ALERT
AREA.

LAT...LON 3417 9011 3448 9020 3454 9020 3455 9017
      3455 8973 3418 8974
TIME...MOT...LOC 0039Z 268DEG 23KT 3436 8990

$$

MSC107-290100-
/O.CON.KMEG.SV.W.0031.000000T0000Z-140329T0100Z/
PANOLA MS-
739 PM CDT FRI MAR 28 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR PANOLA COUNTY...

AT 739 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
BATESVILLE...MOVING EAST AT 25 MPH.

 THIS WARNING ALSO INCLUDES AREAS NEAR ARKABUTLA LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

.A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT FOR THE ALERT
AREA.

&&

LAT...LON 3417 9011 3448 9020 3454 9020 3455 9017
      3455 8973 3418 8974
TIME...MOT...LOC 0039Z 268DEG 23KT 3436 8990

$$
939 
WWUS54 KMEG 290054
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
754 PM CDT FRI MAR 28 2014

MSC107-290104-
/O.EXP.KMEG.SV.W.0031.000000T0000Z-140329T0100Z/
PANOLA MS-
754 PM CDT FRI MAR 28 2014

...THE SEVERE THUNDERSTORM WARNING FOR PANOLA COUNTY WILL EXPIRE AT
800 PM CDT...

AT 754 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE
SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE.

.CONTINUE TO MONITOR WEATHER CONDITIONS AS FUTURE WARNINGS ARE
POSSIBLE FOR YOUR AREA.

LAT...LON 3417 9011 3448 9020 3454 9020 3455 9017
      3455 8973 3418 8974
TIME...MOT...LOC 0054Z 268DEG 23KT 3436 8978

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 3:07 PM CDT, 4 hours 1 minute earlier.

Area forecast discussion, Mar 28, 3:07 PM CDT, 4 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
307 PM CDT FRI MAR 28 2014

.DISCUSSION...

SKIES ARE PARTLY TO MOSTLY CLOUDY ACROSS MUCH OF THE FORECAST AREA
THIS AFTERNOON WITH TEMPERATURES RANGING FROM THE LOWER 60S TO
LOWER 70S. THE COLD FRONT HAS MADE LITTLE PROGRESS SOUTH AND
REMAINS OVER NORTHERN SECTIONS OF THE FORECAST AREA. LOW PRESSURE
HAS DEVELOPED OVER SOUTHWEST ARKANSAS AND ALSO OVER NORTH CENTRAL
TEXAS. SHOWERS AND THUNDERSTORMS HAVE DEVELOPED AHEAD OF EACH OF
THESE LOW PRESSURE CENTERS WITH A FEW SEVERE THUNDERSTORMS. AS
EACH OF THESE LOW TRACK ALONG THE FRONT SHOWERS AND THUNDERSTORMS
ARE EXPECTED TO DEVELOP WITH SOME SEVERE WEATHER POSSIBLE WITH THE
MAIN THREAT BEING LARGE HAIL.

THE COLD FRONT SHOULD MOVE OUT OF THE FORECAST AREA SATURDAY
MORNING WITH RAIN ENDING OVER EASTERN SECTIONS. HIGH PRESSURE WILL
START TO BUILD INTO THE REGION SATURDAY KEEPING THINGS DRY FOR THE
REMAINDER OF THE WEEKEND. TEMPERATURES WILL BE A LITTLE COOLER
THAN TODAY BUT HIGHS WILL REMAIN IN THE 60S FOR BOTH SATURDAY AND
SUNDAY.

BY MONDAY...THE SURFACE HIGH WILL BE EAST OF THE REGION AND LOW
PRESSURE MOVES INTO THE CENTRAL PLAINS. THIS WILL SWITCH WINDS TO
THE SOUTH AND WARM TEMPERATURES UP INTO THE 70S. THE WARMER
CONDITIONS WILL CONTINUE INTO MONDAY NIGHT AND TUESDAY.

BY TUESDAY NIGHT...ANOTHER COLD FRONT WILL MOVE CLOSE TO THE
FORECAST AREA BRINGING A CHANCE OF THUNDERSTORMS. THIS FRONT WILL
STALL JUST NORTH OF THE FORECAST AREA WEDNESDAY AND WEDNESDAY
NIGHT SO THERE WILL STILL BE A CHANCE OF THUNDERSTORMS MOVING
THROUGH THE REGION. THE COLD FRONT WILL FINALLY START TO MOVE INTO
THE FORECAST AREA ON THURSDAY SO THAT WILL BE THE DAY WITH THE
BEST CHANCE OF THUNDERSTORMS. THE FRONT SHOULD MOVE THROUGH THE
REGION THURSDAY NIGHT AND FRIDAY WITH MORE SHOWERS AND
THUNDERSTORMS EXPECTED.

ARS

&&

.AVIATION...
18Z TAF CYCLE

MVFR/IFR CONDITIONS WILL PERSIST THROUGHOUT MOST OF THE TAF
PERIOD. A FRONT HAS STALLED NEAR THE MISSISSIPPI RIVER. VCTS WILL
APPROACH KMEM AND KJBR AROUND 22Z... KMKL AND KTUP 02Z. VISBYS
WILL GET AS LOW AS 4SM WITH TRAILING -RA. WINDS WILL REMAIN
BETWEEN 6-10KT BEFORE INCREASING FROM THE NORTH TO NEAR 15KTS
GUSTING TO 25KTS BY 10Z TOMORROW.

JPM3

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  51  64  43  68 /  90  10   0   0
MKL  50  61  37  66 /  90  20   0   0
JBR  47  61  39  66 /  90  10   0   0
TUP  54  66  40  68 /  90  20   0   0

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Mar 28, 4:32 AM CDT, 14 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
432 AM CDT FRI MAR 28 2014

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-291145-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
432 AM CDT FRI MAR 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS LOCATIONS
ALONG AND SOUTH OF INTERSTATE 40 THIS AFTERNOON AND EVENING. THE
PRIMARY SEVERE WEATHER RISKS SHOULD BE DAMAGING WINDS AND LARGE
HAIL. AN ISOLATED TORNADO CANNOT BE RULED OUT...BUT WILL NOT BE
THE PRIMARY SEVERE WEATHER RISK.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS ANTICIPATED LATER THIS AFTERNOON AND EVENING
ACROSS THE SLIGHT RISK AREA. PLEASE RELAY ANY REPORTS OF SEVERE
WEATHER TO THE NATIONAL WEATHER SERVICE IN MEMPHIS TENNESSEE VIA
OUR WEBSITE...FACEBOOK OR TWITTER PAGE...OR BY CALLING OUR SEVERE
WEATHER REPORTING LINE.

JLH

In the hours before

Special weather statement, Mar 28, 6:56 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
656 PM CDT FRI MAR 28 2014

MSZ001-007-008-011-012-290045-
TUNICA MS-TATE MS-QUITMAN MS-PANOLA MS-DE SOTO MS-
656 PM CDT FRI MAR 28 2014

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 745 PM CDT FOR...

  DESOTO COUNTY IN NORTHEAST MISSISSIPPI...
  PANOLA COUNTY IN NORTHWEST MISSISSIPPI...
  NORTHEASTERN QUITMAN COUNTY IN NORTHWEST MISSISSIPPI...
  TATE COUNTY IN NORTHWEST MISSISSIPPI...
  EASTERN TUNICA COUNTY IN NORTHWEST MISSISSIPPI...

A LINE OF STRONG THUNDERSTORMS PRODUCING PEA SIZE HAIL OR LARGER AND
WINDS AT LEAST 40 MPH WAS LOCATED FROM EUDORA TO CURTIS STATION AT
657 PM CDT...MOVING EAST AT 35 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING WILL
OCCUR WITH THESE THUNDERSTORMS.

PEOPLE IN DESOTO...PANOLA...QUITMAN...TATE AND TUNICA COUNTIES...
INCLUDING LOCATIONS NEAR BATESVILLE...HERNANDO...JOHN W KYLE STATE
PARK...OLIVE BRANCH AND SENATOBIA...SHOULD MONITOR THIS STORM
CLOSELY. THIS SIGNIFICANT WEATHER ALERT ALSO INCLUDES ARKABUTLA
LAKE...HORN LAKE...HORSESHOE LAKE...LAKE MCKELLAR AND ROBCO LAKE.

.A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT FOR THE ADVISORY
AREA.

&&

LAT...LON 3488 9029 3500 8973 3469 8972 3468 8967
      3457 8967 3456 8967 3455 8972 3417 8973
      3424 9034
TIME...MOT...LOC 2357Z 265DEG 31KT 3486 9009 3435 9008

Nearby

Severe Thunderstorm Warnings in Mississippi, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.